CODMAN AND SHURTLEFF, INC MODEL 3000 - 30ML VOLUME ULTRA; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Back to Search Results |
| Catalog Number |
AP03000UL |
| Medical Device Problem Code |
Leak/Splash (1354)
| Health Effect - Clinical Codes |
Pain (1994); No Code Available (3191)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Date of event: the event occurred in (b)(6) 2019, however, the date of the event was not reported.Initial reporter information such as phone and email address are not available.The device is available to be returned for evaluation and testing.However, it has not been received to date as indicated as ¿other¿ in this section as the reason for non-evaluation.If the device returns, a device investigation will be performed.(b)(4).A review of manufacturing documentation associated with this lot (449286) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Variation in pump flow rate, leakage, and under-dosing are known potential complications associated with the codman 3000 pump.The codman® 3000 is a propellant-driven constant flow pump that is designed to deliver a continuous infusion of drug into the intrathecal space.Propellant-driven pumps employ a mechanism based on compressed gas that provides an inexhaustible power supply.The inside of these pumps is divided into an inner and outer chamber by accordion-like bellows.The inner chamber contains the drug reservoir and the outer chamber contains the permanently sealed propellant.The propellant is warmed by the patient¿s body temperature and exerts a pressure on the bellows forcing the drug to flow out the reservoir through a filter, a flow restrictor and the out of the catheter.It is the length of the flow restrictor that determines the rate of the pump.The longer the flow restrictor, the slower the pump will flow.Refilling the pump will cause the drug reservoir to expand and will compress the propellant back to its liquid state recharging the pumps energy.The life of the pump is determined by the number of punctures to the silicone septum.The septum is designed to withstand 1500 punctures.Morphine and baclofen are the only two drugs approved for intrathecal use.A physician may choose to use ¿off ¿ label¿ medications or combinations due to inadequate pain relief, especially in patients with neuropathic pain and spasticity.A patient may have adequate pain relief from morphine but intolerable side effects.Drug mixtures contain two or more drugs and are usually narcotic based.Most often, these mixtures will contain additives such as local anesthetics.Note that the use of off-label agents and admixtures voids the codman life time warranty.The root cause of the event cannot be conclusively determined based on the information provided; however, potential causes include leakage and changes in body temperature and/or altitude.There was no report of any difficulty encountered during the patient¿s last refill procedure.The instructions for use (ifu) cautions that post-implant patients must be monitored carefully to confirm proper pump performance.It also states that it is important to precisely follow the pump refill instructions as detailed in the pamphlet (or the pump refill kit) to successfully complete the pump refill procedure.If the needle is not properly positioned and verified as detailed in the pump refill procedures, a drug extravasation can occur.It is not clear if the explanted pump will be returned for analysis; however, if the pump is returned, we can test if the pump flows according to specification.Since the event required additional intervention and hospitalization, including surgical removal of the implanted pump, to preclude permanent injury/disability or death, the event meets the required criteria for mdr reporting as a ¿serious injury¿.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that the (b)(6) year-old male patient, who initially underwent implantation of a codman® 3000 30 ml constant flow pump (ap03000ul / serial # (b)(4) / lot # 449286) on (b)(6) 2011 for the treatment of chronic pain, presented to the emergency room (er) with withdrawal symptoms on an unknown date in (b)(6) 2019.The last pump refill was on (b)(6) 2019; 30 ml into a 0.3 ml/day pump with morphine 2 mg/ml and marcaine 3mg/ml.The pump was access on (b)(6) 2019 and only 2 ml was returned instead of 12 ¿ 13 ml as was expected.The pump was subsequently replaced with a medtronic pump on the evening of (b)(6) 2019.The patient was discharged the next day on (b)(6) 2019, with saline in the pump.The physician filled the newly implanted pump with drug this week and further stated that the patient did not appear to have any lasting effects from the event.The physician suspected that freon may have leaked into the pump, but the patient was fine and the ¿extreme problems¿ started within the last two weeks.
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr is to include the additional event information received on 5/17/2019.[additional information]: the healthcare professional reported that the patient with a history of smoking, hypertension, and pain, who initially underwent implantation of a codman® 3000 30 ml constant flow pump (catalog: ap03000ul / serial #: (b)(4)/ lot #: 449286) on (b)(6) 2011 for the treatment of chronic pain, presented to the emergency room (er) with withdrawal symptoms approximately 7 to 10 days prior to the explant date of (b)(6) 2019.The last pump refill was on (b)(6) 2019; 30 ml into a 0.3 ml/day pump with morphine 2 mg/ml and marcaine 3mg/ml.The pump was access on (b)(6) 2019 and only 2 ml was returned instead of 12 ¿ 13 ml as was expected.It was reported that there was difficulty experienced during the refill procedure from the repeated air in the pump; it was reported that the pump ¿seem to have been leaking for quite some time¿ but there was no effect on the patient at the time.The physician suspected that freon may have leaked into the pump, but this could not be confirmed without gas chromatography.The pump was stopped, and the patient was placed on oral medication.The pump was subsequently replaced with a medtronic synchromed ii pump and catheter on the evening of (b)(6) 2019.The patient was discharged the next day on (b)(6) 2019, with saline in the pump.The physician filled the newly implanted pump with drug this week and further stated that the patient did not appear to have any lasting effects from the event.The patient is currently in stable condition.Leakage and under-dosing are known potential complications associated with the codman 3000 pump.The codman® 3000 is a propellant-driven constant flow pump that is designed to deliver a continuous infusion of drug into the intrathecal space.Propellant-driven pumps employ a mechanism based on compressed gas that provides an inexhaustible power supply.The inside of these pumps is divided into an inner and outer chamber by accordion-like bellows.The inner chamber contains the drug reservoir and the outer chamber contains the permanently sealed propellant.The propellant is warmed by the patient¿s body temperature and exerts a pressure on the bellows forcing the drug to flow out the reservoir through a filter, a flow restrictor and the out of the catheter.It is the length of the flow restrictor that determines the rate of the pump.The longer the flow restrictor, the slower the pump will flow.Refilling the pump will cause the drug reservoir to expand and will compress the propellant back to its liquid state recharging the pumps energy.The life of the pump is determined by the number of punctures to the silicone septum.The septum is designed to withstand 1500 punctures.Morphine and baclofen are the only two drugs approved for intrathecal use.A physician may choose to use ¿off ¿ label¿ medications or combinations due to inadequate pain relief, especially in patients with neuropathic pain and spasticity.A patient may have adequate pain relief from morphine but intolerable side effects.Drug mixtures contain two or more drugs and are usually narcotic based.Most often, these mixtures will contain additives such as local anesthetics.The use of off-label agents and admixtures voids the codman life time warranty.The root cause of the event cannot be conclusively determined based on the information provided; however, the refill procedure and patient factors may have contributed.The instructions for use (ifu) cautions that post-implant patients must be monitored carefully to confirm proper pump performance.It also states that it is important to precisely follow the pump refill instructions as detailed in the pamphlet (or the pump refill kit) to successfully complete the pump refill procedure.It is not clear if the explanted pump will be returned for analysis; however, if the pump is returned, the pump can be evaluated to determine if it flows according to specification.Since the event required additional intervention and hospitalization, including surgical removal of the implanted pump, to preclude permanent injury/disability or death, the event meets the required criteria for mdr reporting as a ¿serious injury.¿ the manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Additional Manufacturer Narrative
Manufacturer¿s ref.No.: (b)(4).The purpose of this mdr submission is to report that multiple attempts have been made to obtain additional information and to obtain the product for analysis were unsuccessful; the product investigation will be closed as no further investigation can be performed at this time.If the product is returned or additional information is provided at a later date, the file will be updated and a supplemental 3500a report will be submitted.[conclusion]: the healthcare professional reported that the patient with a history of smoking, hypertension, and pain, who initially underwent implantation of a codman® 3000 30 ml constant flow pump (catalog #: ap03000ul / serial #: (b)(4) / lot #: 449286) on (b)(6) 2011 for the treatment of chronic pain, presented to the emergency room (er) with withdrawal symptoms approximately 7 to 10 days prior to the explant date of (b)(6) 2019.The last pump refill was on (b)(6) 2019; 30 ml into a 0.3 ml/day pump with morphine 2 mg/ml and marcaine 3mg/ml.The pump was access on (b)(6) 2019 and only 2 ml was returned instead of 12 ¿ 13 ml as was expected.It was reported that there was difficulty experienced during the refill procedure from the repeated air in the pump; it was reported that the pump ¿seem to have been leaking for quite some time¿ but there was no effect on the patient at the time.The physician suspected that freon may have leaked into the pump, but this could not be confirmed without gas chromatography.The pump was stopped, and the patient was placed on oral medication.The pump was subsequently replaced with a medtronic synchromed ii pump and catheter on the evening of (b)(6) 2019.The patient was discharged the next day on (b)(6) 2019, with saline in the pump.The physician filled the newly implanted pump with drug this week and further stated that the patient did not appear to have any lasting effects from the event.The patient is currently in stable condition.The device has not been returned for analysis and therefore, no further investigation can be performed at this time.The device lot number was not available.A review of manufacturing documentation associated with this lot (449286) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Leakage and under-dosing are known potential complications associated with the codman 3000 pump.The codman® 3000 is a propellant-driven constant flow pump that is designed to deliver a continuous infusion of drug into the intrathecal space.Propellant-driven pumps employ a mechanism based on compressed gas that provides an inexhaustible power supply.The inside of these pumps is divided into an inner and outer chamber by accordion-like bellows.The inner chamber contains the drug reservoir and the outer chamber contains the permanently sealed propellant.The propellant is warmed by the patient¿s body temperature and exerts a pressure on the bellows forcing the drug to flow out the reservoir through a filter, a flow restrictor and the out of the catheter.It is the length of the flow restrictor that determines the rate of the pump.The longer the flow restrictor, the slower the pump will flow.Refilling the pump will cause the drug reservoir to expand and will compress the propellant back to its liquid state recharging the pumps energy.The life of the pump is determined by the number of punctures to the silicone septum.The septum is designed to withstand 1500 punctures.Morphine and baclofen are the only two drugs approved for intrathecal use.A physician may choose to use ¿off ¿ label¿ medications or combinations due to inadequate pain relief, especially in patients with neuropathic pain and spasticity.A patient may have adequate pain relief from morphine but intolerable side effects.Drug mixtures contain two or more drugs and are usually narcotic based.Most often, these mixtures will contain additives such as local anesthetics.The use of off-label agents and admixtures voids the codman life time warranty.The root cause of the event cannot be conclusively determined based on the information provided; however, the refill procedure and patient factors may have contributed.The instructions for use (ifu) cautions that post-implant patients must be monitored carefully to confirm proper pump performance.It also states that it is important to precisely follow the pump refill instructions as detailed in the pamphlet (or the pump refill kit) to successfully complete the pump refill procedure.It is not clear if the explanted pump will be returned for analysis; however, if the pump is returned, the pump can be evaluated to determine if it flows according to specification.Since the event required additional intervention and hospitalization, including surgical removal of the implanted pump, to preclude permanent injury/disability or death, the event meets the required criteria for mdr reporting as a ¿serious injury.¿ with the limited information available and without the product available for analysis, the reported complaint could not be confirmed.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.Assignment of root cause for the event remains speculative and inconclusive, based on the limited information provided and without the return of the complaint sample.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.